Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 16, NWS Nashville, TN

September 4, 1996Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 4, 1996, 2:41 PM CDT for Putnam County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 2:41 PM CDT (19:41 UTC)
Expired
Sep 4, 1996, 4:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Putnam County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 041939
FFWBNA
TNC141-042145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CDT WED SEP 4 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...EASTERN PUTNAM COUNTY
 
AT 238 PM CDT A SMALL CLUSTER OF THUNDERSTORMS WAS NEARLY STATIONARY
OVER EASTERN PUTNAM COUNTY. ITS LIKELY THAT ABOUT 2 INCHES OF RAIN HAS
FALLEN SINCE 2 PM SOUTH OF MONTEREY. FLASH FLOODING OF CREEKS AND
STREAMS WILL LIKELY OCCUR DUE TO THE TORRENTIAL RAINFALL.
 
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:27 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 4, 9:27 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT WED SEP 4 1996

UPR AIR ANLYS DEPICTS UPR LVL SHEAR AXIS FM N MS-N AL-E TN WHILE H8 LOW
CNTRD OVR NRN AL. 13Z SFC RUC INDICATES LTL IF ANY SFC FORCG ATTM. DUE TO
POSITION OF UPR LVL DYNAMICS...BLV BEST CHC OF RAIN THIS AFTN WL BE ALONG
THE PLATEAU AND NR THE ALABAMA BORDER. WDSPRD FOG/LOW CLDS BEGINNING TO
DSIPT ATTM. SEE NO NEED TO CHG CURRENT FCST.
09

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.